BY ANISH KOKA
Myopericarditis is a now a well reported complication associated with Sars-Cov-2 (COVID-19) vaccinations. This has been particularly common with the messenger RNA (mRNA) vaccines (BNT162b2 and mrna-1273), with a particular predilection for young males.
Current guidance by the Australian government “technical advisory groups” as well as the Australian Cardiology Society suggest patients who have experienced myocarditis after an mRNA vaccine may consider a non-mRNA vaccine once “symptom free for at least 6 weeks”.
A just published report of 2 cases from Australia that document myopericarditis after use of the non-mRNA Novavax vaccine in patients that had recovered from mRNA vaccine myocarditis suggests this is a very bad idea.
The case reports
Case 1 involves a 26 year old man who developed pericarditis after the Pfizer vaccine. Pericarditis, an inflammation of the sac the heart lives in, developed about 7 days after the Pfizer vaccine. The diagnosis was made based on classic findings of inflammation on an electrocardiogram associated with acute chest pain. The symptoms lasted 3 months, and a total of 6 months after the first episode of pericarditis, he received a booster vaccination with the Novovax (NVX-CoV2373) vaccine. 2-3 days after this he developed the same sharp chest pain and shortness of breath with elevated inflammatory markers (CRP) as well as typical findings of pericarditis seen on ECG. To add insult to injury, he contracted COVID 2 months after the second episode of pericarditis, but had no recurrence of the symptoms of pericarditis.Continue reading…